Alert archive / Tennessee / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 166, NWS Nashville, TN

May 8, 2025Clay County, Jackson County, Overton County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 8, 2025, 4:20 PM CDT for Clay County, Jackson County, Overton County, Tennessee. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2025, 4:20 PM CDT (21:20 UTC)
Expired
May 8, 2025, 4:41 PM CDT
In force
21 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, TN, Jackson County, TN, Overton County, TN

The radar

The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 8, 12:25 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 684 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
684 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
596 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

552 
WUUS54 KOHX 082120
SVROHX
TNC027-087-133-082200-
/O.NEW.KOHX.SV.W.0166.250508T2120Z-250508T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
420 PM CDT Thu May 8 2025

The National Weather Service in Nashville has issued a

* Severe Thunderstorm Warning for...
  Northwestern Overton County in Middle Tennessee...
  Northern Jackson County in Middle Tennessee...
  Central Clay County in Middle Tennessee...

* Until 500 PM CDT.

* At 419 PM CDT, a severe thunderstorm was located near Gainesboro,
  moving east at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Celina, Whitleyville, Gainesboro, Standing Stone State Park, and
  Livingston.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3636 8535 3635 8578 3647 8582 3649 8582
      3662 8546 3662 8543
TIME...MOT...LOC 2119Z 255DEG 16KT 3643 8572 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Clements
1 follow-up statement
863 
WWUS54 KOHX 082141
SVSOHX

Severe Weather Statement
National Weather Service Nashville TN
441 PM CDT Thu May 8 2025

TNC027-087-133-082151-
/O.CAN.KOHX.SV.W.0166.000000T0000Z-250508T2200Z/
Overton TN-Jackson TN-Clay TN-
441 PM CDT Thu May 8 2025

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN OVERTON...
NORTHERN JACKSON AND CENTRAL CLAY COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.  However, small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.

&&

LAT...LON 3636 8535 3635 8578 3647 8582 3649 8582
      3662 8546 3662 8543
TIME...MOT...LOC 2139Z 255DEG 16KT 3646 8560 

$$

Clements

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 12:38 PM CDT, 3 hours 42 minutes earlier. Its key messages:

  • Updated at 1237 PM CDT Thu May 8 2025
  • High chance (70 to 80 percent) for showers and thunderstorms this afternoon and evening. Slight risk (level 2 out of 5) for severe storms with damaging wind gusts and large hail. Very low risk for tornadoes.
  • Forecast has improved for the weekend, now expected to be mostly rain-free with pleasant temperatures.
  • Unsettled conditions return Monday and Tuesday with a medium to high chance for showers and thunderstorms. No severe storms expected at this time.
Area forecast discussion, May 8, 12:38 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1238 PM CDT Thu May 8 2025

...New AVIATION...

.KEY MESSAGES...
Updated at 1237 PM CDT Thu May 8 2025

- High chance (70 to 80 percent) for showers and thunderstorms
  this afternoon and evening. Slight risk (level 2 out of 5) for
  severe storms with damaging wind gusts and large hail. Very low
  risk for tornadoes.

- Forecast has improved for the weekend, now expected to be mostly
  rain-free with pleasant temperatures.

- Unsettled conditions return Monday and Tuesday with a medium to
  high chance for showers and thunderstorms. No severe storms
  expected at this time.

&&

.SHORT TERM...
(Rest of today through Friday)
Issued at 1120 AM CDT Thu May 8 2025

Almost all of the Mid State remains under a slight risk for severe
storms this afternoon and early evening. This is a setup where no
single forecast parameter jumps out with extreme values, but there
are several parameters, that taken together, are good enough to
bring a risk for damaging winds and large hail.

We have held onto a lot of fog and low clouds this morning, but
things are finally starting to mix out and we are already seeing
some storms fire up over West TN. As more sunshine is revealed,
capes should climb to "moderate levels" 1500-2000 J/kg. Deep
layer shear values will be good enough for some organized storm
clusters and perhaps a few supercells. Low level shear/helicity
does not support much tornado risk. Forecast soundings show steep
low level lapse rates with an inverted V appearance indicating
potential for damaging wind gusts. Wet bulb zero level below 9kft
and elevated significant hail parameter values support possibility
of hail up to 2 inches in the strongest updrafts.

Falling heights with the approach of a low pressure currently over
southern Missouri and low level convergence with a frontal zone
sinking southward from the Ohio Valley will help initiate deep
convection. It looks like scattered storms will begin to form shortly
after noon in our western counties, then coverage will gradually
increase and shift eastward, perhaps coming together as an MCS
over the eastern half of our area by 6 PM. It looks like
individual cells will move east northeast around 35 mph.

Most of the showers and storms will move east of our area by 10
PM. Given a lot of leftover moisture and an initially sluggish
frontal push, there will be areas of dense fog and stratus tonight
into Friday morning.

Friday will start with areas of fog and mostly cloudy skies.
Gradually through the day, dry high pressure over the Midwest
will push into the area with stronger, drier north winds. This
should allow most areas to see some sunshine by late day.

&&

.LONG TERM...
(Friday Night through next Thursday)
Issued at 1120 AM CDT Thu May 8 2025

A notable change from the previous forecast is a better, drier
weekend. Models have trended farther south with the zone of deep
moisture and impacts from another cutoff upper level low. The
forecast shows some small pops creeping up into our area Sunday,
but most of us will probably enjoy a completely rain-free weekend.
Normal highs now are in the 70s with normal lows in the low to
mid 50s. We will be just slightly cooler than normal this weekend,
but I think most would call it very pleasant. There will be a
slightly gusty northeast wind Saturday, so outdoor activities
might feel just a bit chilly.

The second upper low mentioned earlier will move north from the
Lower Ms Valley Monday through Tuesday with another period of
unsettled showery wx. There will be enough instability for some
thunder each day, but severe potential looks very low.

Later in the week, the upper low will move out and heights will
risk, allowing rain chances to drop and high temps to jump up
well into the 80s.

&&

.AVIATION...
(18Z TAFS)
Issued at 1237 PM CDT Thu May 8 2025

Scattered showers and thunderstorms will push into the western
part of the area after 18z and work east through 05z. IFR/LIFR can
be expected with any thunderstorms due to low vis and low cigs.
IFR/LIFR cigs build back in later in the evening into the
overnight. Patchy dense fog develops after 08z and will bring
IFR/LIFR conditions. Southwesterly winds up to 10 knots will shift
north after 00z and become light.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      58  74  50  74 /  40  10   0  10
Clarksville    57  73  48  73 /  40   0   0   0
Crossville     53  69  45  70 /  80  20  10  10
Columbia       57  73  49  72 /  40  20  10  10
Cookeville     56  70  47  71 /  70  10   0  10
Jamestown      53  69  44  70 /  80  20   0  10
Lawrenceburg   57  73  49  72 /  50  10  10  10
Murfreesboro   57  73  49  73 /  50  10  10  10
Waverly        56  73  49  72 /  40  10   0  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...13
LONG TERM....13
AVIATION.....Mueller

In the hours before

Local storm report, May 8, 3:40 PM CDT, 40 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
340 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     Hail             Ashland City            36.28N 87.06W
05/08/2025  M1.00 Inch       Cheatham           TN   Public

            Quarter sized hail in Ashland City. Social
            media report.

&&
Local storm report, May 8, 3:58 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
358 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     Hail             Inglewood               36.21N 86.73W
05/08/2025  M1.00 Inch       Davidson           TN   Public

            Quarter sized hail in Inglewood TN.

&&
Local storm report, May 8, 4:08 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
408 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0356 PM     Hail             1 SW Inglewood          36.20N 86.75W
05/08/2025  E1.00 Inch       Davidson           TN   NWS Employee

            Up to one inch hail on Cahal Ave.

&&
Local storm report, May 8, 4:11 PM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
411 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Tstm Wnd Dmg     5 NNW Lynnville         35.45N 87.03W
05/08/2025                   Maury              TN   Amateur Radio

            A large tree was blown down at Tanyard
            Hollow Rd near Valley Creek Rd along with
            copious amounts of small hail.

&&
Local storm report, May 8, 4:14 PM CDT, 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
414 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     Hail             1 WSW Inglewood         36.20N 86.75W
05/08/2025  E1.00 Inch       Davidson           TN   Public

            Half inch to one inch hail at Ellington
            Parkway and Trinity Ln.

&&
Local storm report, May 8, 4:16 PM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
416 PM CDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     Tstm Wnd Dmg     2 NNE Nashville         36.19N 86.77W
05/08/2025                   Davidson           TN   Public

            Tree down near the intersection of Joseph
            Ave and Douglas Ave.

&&

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:35 AM CDTDense Fog AdvisoryOHXGiles, Hickman, Lawrence, Lewis, Marshall, Maury and 2 more7 hr
May 8, 12:55 PM CDTSevere Thunderstorm WarningOHXHouston, Stewart50 min
May 8, 1:18 PM CDTSevere Thunderstorm Warning Considerable damage threatOHXHouston, Humphreys27 min
May 8, 1:41 PM CDTSevere Thunderstorm WarningOHXDickson, Houston, Humphreys, Montgomery, Stewart49 min
May 8, 2:29 PM CDTSevere Thunderstorm WarningOHXCheatham, Dickson, Montgomery46 min
May 8, 2:45 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Lewis, Maury45 min
May 8, 3:05 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Perry, Wayne40 min
May 8, 3:06 PM CDTSevere Thunderstorm WarningOHXDavidson, Williamson39 min
May 8, 3:07 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Dickson38 min
May 8, 3:26 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Marshall, Maury49 min
May 8, 3:29 PM CDTSevere Thunderstorm WarningOHXClay, Fentress, Overton, Pickett24 min
May 8, 3:37 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson38 min
May 8, 3:38 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson52 min
May 8, 3:39 PM CDTSevere Thunderstorm WarningOHXHickman, Lewis, Maury, Perry7 min
May 8, 4:02 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Maury27 min
May 8, 4:13 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson24 min
May 8, 4:15 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford, Wilson45 min
May 8, 4:24 PM CDTAreal Flood AdvisoryOHXDavidson3 hr
May 8, 4:24 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson36 min
May 8, 4:28 PM CDTSevere Thunderstorm WarningOHXGiles, Lawrence, Maury28 min
May 8, 4:47 PM CDTSevere Thunderstorm WarningOHXDeKalb, Jackson, Putnam, Smith, Wilson43 min
May 8, 5:01 PM CDTAreal Flood AdvisoryOHXDavidson, Sumner, Wilson2 hr
May 8, 5:25 PM CDTAreal Flood AdvisoryOHXCumberland5 hr
May 8, 5:26 PM CDTSevere Thunderstorm WarningOHXWayne34 min
May 8, 5:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson, Wilson20 min
May 8, 5:50 PM CDTSevere Thunderstorm WarningOHXGiles12 min
May 8, 6:26 PM CDTSevere Thunderstorm WarningOHXCumberland34 min
May 8, 6:55 PM CDTSevere Thunderstorm WarningOHXCumberland35 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.